Bute overdose

Discussion in 'Horse Health' started by tiakitty16, Apr 27, 2006.

  1. tiakitty16

    tiakitty16 Senior Member

    Joined:
    Feb 20, 2006
    Messages:
    1,684
    Likes Received:
    58
    Can a horse that has been given too much Bute for laminitis go into Cardiac Arrest and result in death? The reason for this is because my friend had a horse that had Laminitis and recieved four treatments for the founder. My friend said that horses with founder were only given three treatments of Bute. Shadow(her horse) recieved four, and the day after his fourth treatment, he died of a heart-attack. Shadow was a 13yr-old black Morgan mix. And he was perfectly healthy in all his aspects. He was not overweight and did not have anything wrong with him until he foundered. I really need help on this. Oh. and does anyone know roughly what the cost of an autopsy for a horse would cost? I would really like to know.
     






  2. madvoice

    madvoice Senior Member+

    Joined:
    May 5, 2004
    Messages:
    11,873
    Likes Received:
    1,247
    Bute is an anti inflammatory. Some horses can have a negative reaction to the consumption of Bute. It is quite possible that Bute caused the heart attack. Here is an article worth reading.

    http://horseproducts.stablemade.com/_Articles/Phenylbutazone.htm

    An Autopsy for a horse often runs in the high hundreds and upwards of a thousand depending on how intensive the autopsy is. I'm sorry for your friend's loss.
     
  3. Circle C

    Circle C Senior Member+

    Joined:
    Mar 9, 2005
    Messages:
    13,452
    Likes Received:
    4,436
    Bute isn't meant to be used for long periods of time, so it def could have been the cause. It can also cause colic and stomach problems.
     
  4. Blistering Winds

    Blistering Winds Senior Member+

    Joined:
    Oct 15, 2003
    Messages:
    33,108
    Likes Received:
    2,070
    May or may not have been bute

    What caused the laminitis?

    Since majority of laminitis is due to a endotoxin attack on the body for some reason.....it could have affected the heart as well.


    3 vs 4 days of bute shouldn't do anything different. Long term use of bute leads to ulcers, not usually heart complications.

    If this horse was presented to me before death with heart complications, the first thing I would do is run a complete blood panel and send the blood off for some tests for poisons....to try to find something that may link the laminitis and the heart problems together, since both are present.


    Poisoning keeps popping into my head as I type.

    Which can cause both laminitis and a heart attack.
     
  5. madvoice

    madvoice Senior Member+

    Joined:
    May 5, 2004
    Messages:
    11,873
    Likes Received:
    1,247
    You've got some valid points there BW. Expecially the increase of toxins in the body from laminitis.. It could well be a cause. It also could be a pre-existing condition that was tipped when the laminitis occurred. Only way to know for sure would be with the autopsy.
     
  6. Acme Acres

    Acme Acres Senior Member+

    Joined:
    Jan 19, 2006
    Messages:
    7,965
    Likes Received:
    279
    What was the dosage of the bute per day? 4 grams is considered a heavy dose and what we use when a horse has to be put on it for injury, after the initial 4 gram dose, we give between 1 and 2 grams a day after that to maintain the results and like Blistering Winds said, it's ulcers more than anything you need to be concerned with.
     
  7. tiakitty16

    tiakitty16 Senior Member

    Joined:
    Feb 20, 2006
    Messages:
    1,684
    Likes Received:
    58
    I am not sure. I can ask her a tell you later.
     
  8. Peekaboo

    Peekaboo Full Member

    Joined:
    Feb 3, 2006
    Messages:
    57
    Likes Received:
    4
    I doubt bute caused the cardiac arrest.;)
     
  9. ejforrest

    ejforrest Senior Member+

    Joined:
    Jan 14, 2004
    Messages:
    4,557
    Likes Received:
    241
    Bute: How Much Is Too Much?
    www.thehorse.com/printarticle.aspx?ID=6408
    "The most common side effects of Bute toxicity, are oral ulcers(open sores or lesions in the mouth) and right dorsal colitis(a life threatening, ulcerative inflammatory condition of the colen). Bute toxicity can also cause ulcers or hemorrhages in the esophagus and gastrointestinal tract, diarrhea, low white blood cell count, anemia, and intestinal, kidney, and liver disease. The kidney effects are usually clinically silent, unless you look for it with an ultrasound. With high doses of Bute in really dehydrated horses, you can see outright kidney failure".
    "Dehydration makes the toxicity problem worse. As most of the Bute is in the bloodstream, when the horse is dehydrated, the Bute concentration will be higher. So a 'normal' dose to a dehydrated horse can be a 'toxic' dose".
    "Dosage varies somewhat depending on severity of pain or inflammation. Routine lame horses(average horse weighing about 1,000 pounds) usually receive a dose of about 1 gram twice a day initially over a five to 10 day period. However, it is not unusual for a horse to receive twice that daily dose. In fact, many veterinary textbooks and acceptable dosage recommendations are as high as 4.4 mg/kg twice a day, which is 4 grams a day. While Bute is labeled for use at up to 4 grams per 1,000 pounds of body weight per day, it is recommended once daily dosing of 2 grams/1000 pound to allow as much Bute and OPBZ as possible to be eliminated before giving more".
    "Bute is more toxic than other NSAIDs because most of the drug stays in the blood after administration".
     
  10. JBandRio

    JBandRio Senior Member+

    Joined:
    Oct 18, 2005
    Messages:
    65,636
    Likes Received:
    29,953
    Was the horse by chance also given banamine?
     






Share This Page